Thyroid Disorders Community
Hashimotos diagnosis.
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Hashimotos diagnosis.

Can someone help me understand this diagnosis. I have trouble believing my thyroid wont function on its own anymore. When I was first diagnosed, I did not know anything a out this disease. I've had symptoms for many years. I am on 37.5 of levo because 50 seem to be to much. I am also on 20 of cytomel which has really helped with my headaches but I'm still very sick. I have really bad heart papls when I wake up and it feels like I'm going to have a heart attack. I guess my fear is that I caused this by starting levothyroxine when my TSH was 3.85 and my t4 was .74 (.75-1.8). I'm having a hard time because no one explained to me my situation and when I take my meds they've made me feel like hell. I need some conviction about my need for meds. Synthroid causes panic attacks, levo causing ear ringing and itching. Please help me understand and tell me if it ever gets better. Please!
13 Comments Post a Comment
Blank
Avatar_m_tn
Do you split the Cytomel?, The T3 Mds are strong, like rocket fuel sometimes, if you take 20 all at one time, also I don't have much use for Levo, It sounds like you are over doing it on Cytomel and under on the T4
It is the T3 that is giving you the tachycardia, and when that wears off, usual 5-8 hrs, then you crash because you dont hold a reserve with the T4 to low. Maybe you would be better off on Armour, or any other combo T3/T4
if another is available, Heart Palps and Ear ringing is more a Hyper than Hypo Symptom. Just a thought.   Good Luck FTB4
Blank
Avatar_f_tn
Hi I do split my cytomel. I can't do armour because I don't eat pork. I will try to up my levo and see what happens. I know my t4 is low. It was like .72. Under range. I will push through and up it. Thanks!
Blank
Avatar_m_tn
I have heard there is a thyroid hormone combo med, have you ever heard of Thyrolar, it is a combo and there are others besides Armour tha are not porcine. Your TSH is too high, most feel better with Tsh Supressed under 1.0, T4 at half the range and T3 at 3/4 up in its range. but the odd thing is you having the palps, I know others have had them also but it is mostly a Hyper symptom, unless you reduce the Cytomel a little and up the T$ at the same time. Some MD's prescribe a beta-blocker BP med to supress the palps, but I am no MD, so maybe you should discuss these symptoms with him/her    Best Regards FTB4
Blank
4173379_tn?1355360151
If you have Hashi's won't you have hyper and hypo symptoms?

I also thought that palps and fibrillations are and can be a hypo symptom as well...

just curious. I am still learning. Thanks

;)
Blank
Avatar_f_tn
My heart papls started after I had surgery for my septum. I never had them before nor did I wake up with them. Hummm, that is interesting. I never even thought about that. I went off my meds for six weeks per my doc. He wanted to see how I felt. During that time I had surgery. After surgery my thyroid was checked showing I was hypo. But the heart papls were there then i was put back on levothyroxine. I will see a new internist on Wednesday and check then. Something to think about.
Blank
Avatar_f_tn
"I guess my fear is that I caused this by starting levothyroxine when my TSH was 3.85 and my t4 was .74 (.75-1.8)."  Put your fear to rest!  0.74 is below range, AND many of us have to be midrange to feel well.  You needed the meds and have not caused any of this by taking them.

Palps and tachycardia can be symptoms of both hypo and hyper.  If you had them when not on meds, they were very likely caused by hypo.

I agree with FTB4 about the beta blocker.  That might help you get through the adjustment period as you increase T4 to a therapeutic dose.  I had to start a beta blocker as I couldn't tolerate meds without it.  

"I need some conviction about my need for meds."  Many of us felt worse for a while after starting meds.  Once you've been hypo for a while, it takes your body time to adapt again to the presence of thyroid hormones.  That doesn't mean you don't need them.  It just means your body is rebalancing.  

Ask about the beta blocker...it was a lifesaver for me.
Blank
Avatar_f_tn
Thank you so much. This info really helps. I keep questioning my needs for hashimotos. There are times when I say I really don't need to be on meds. But I remember feeling hypo for years. I don't have a good doctor and I really need to accept the fact that I have hashimotos disease so I can get better. I have a question though, how do you take beta blockers. My doctor gave me some atenolol and I can't remember how to take it. Also can I take my small dose of Xanax with it? And I just went down from 50 mcg to 37 mcg only because my feet was itching and it did stop the itching but I know I need to go up to at least 50. Can I just go back uo to 50? Or should I wait six weeks again? I feel good and bad right now. I feel like I'm healing but its not enough. Also if I switch to tirosnt, I think it is what it is called, can I just start at 37.5 or 50? Should I expect some kind of change?
Blank
Avatar_f_tn
By the way this info has really helped me. I am very grateful. God bless you!
Blank
Avatar_f_tn
I take atenolol, too, and I take it in the morning right along with my Levoxyl.  My doctor and pharmacist have both assured me that there is no problem taking them together...and I've been doing that for years, so I guess I'm proof it works.  I don't know about taking Xanax with it.  You should ask your pharmacist if it's okay to take them together and if you should take the Xanax away from the atenolol and levo.

You quite recently went down to 37 from 50, am I correct?  I'd stay there for a little while.  You have to give your body time to adjust, and you really should have labs done 4-5 weeks after each increase since it takes the new dose that long to stabilize in your blood.  If you feel like you're healing, just be patient and take it slow...that's a good sign.

Tirosint is hypoallergenic...no fillers which many people are sensitive to.  Also, it is supposedly absorbed much better due to the lack of fillers.  Because of that, going straight across from 37 levo to 37 Tirosint could actually represent an increase if more is absorbed into your bloodstream.  You might ask your pharmacist if he has any advice on this, but I'd probably go to 37 Tirosint.  
Blank
Avatar_f_tn
Ok two more questions, how much atenolol do you take and why do you take it in the moring? I thought they make you drowsy so should be taken at night. Let me know.
Blank
Avatar_f_tn
When I first started taking the atenolol, I was taking 25 mcg of levo and 25 mg of atenolol.  As I increased my levo, I had to increase to 50 mg of atenolol as well, and that's not changed in years.  

I've never found atenolol to make me drowsy.  When I first started taking it, I remember feeling kind of slowed down, but that feeling passed after being on it a while, and I notice no effects at all any more.  I started taking it for tachycardia, and I believe I took it in the morning because the tachy was bothering me all day, not so much at night (once I fell asleep).  My advice would be to take it when you most need it.  If you have palps at night, take it before you go to bed.  If it's mostly during the day, take it in the morning.    
Blank
Avatar_f_tn
Can I ask why do you still have to take atenolol if your thyroid is balanced? I thought the heart papls would stop.
Blank
Avatar_f_tn
I have a congenital heart defect (WPW syndrome), and I've had episodes of tachycardia (SVT) since I was six or seven.  I've recently questioned the need to continue the atenolol.  I's been over 2.5 years since I had an SVT episode.  I asked my endo about that, and he said I could d/c it if I wanted to, but "why rock the boat?"  I ultimately agreed with him...I haven't been 2.5 years SVT free since I was a little kid...it's awful nice, the atenolol doesn't bother me, why rock the boat?  Many people with WPW syndrome are permanently on beta blockers.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
Avatar_m_tn
Blank
flyingfool
WI
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia